Washington, 2018Wildfire in Washington, August 2 to 13, 2018
August 2 to 13, 2018 · NWS OTX · 1 event in 1 county or zone
The Angel Springs Wildfire began on August 2nd seven miles northeast of Davenport due to a farm machine fire. Gusty winds and low relative humidity caused the fire to spread, eventually consuming 5046 acres of crops, timber and grassland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Angel Springs Wildfire began on August 2nd seven miles northeast of Davenport due to a farm machine fire. Gusty winds and low relative humidity caused the fire to spread, eventually consuming 5046 acres of crops, timber and grassland. Two homes and numerous other structures and outbuildings were destroyed before the fire was contained on August 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 1:37 PM PST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 2, 1:37 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
237 PM PDT Thu Aug 2 2018
.SYNOPSIS...
Breezy and dry conditions will continue into this evening. In the
wake of today's dry cold front Friday and Saturday will be cooler
than average. The return of hot and dry conditions looks likely
next week with highs approaching 100 degrees at many locations by
Thursday.
&&
.DISCUSSION...
...Remaining breezy and dry into the evening across much of the
Inland Northwest...
Tonight through Saturday...The main concern for this evening will
be the continuation of gusty winds combined with low relative
humidity values and what impact that would have on existing fires
or new fire starts. Current observations match fairly well with
the short range models which suggest the strongest winds will
extend from the lee of the Cascades (Wenatchee and Kittitas
Valleys) eastward through the Columbia Basin and into the western
half of the Idaho Panhandle. These winds will likely peak between
4 pm and 7 pm as the cross-Cascade gradient continues to grow and
then slowly subside thereafter. The current batch of red flag
warnings seem sufficient however the wind speeds might technically
come in too light over the eastern third of Washington and the
Idaho Panhandle. For Friday the winds will still remain out of the
west, however the pressure gradient across the forecast area will
slacken substantially and thus we expect to see lighter winds
compared today. Sustained speeds will generally range from 10-15
mph across majority of the forecast area. Meanwhile the relative
humidity levels will most likely climb vs today as temperatures
cool off about 6-11 degrees vs. today. That equates to pleasant
high temperatures in the upper 70s to mid 80s. Just to put things
in perspective this is about 5-8 degrees cooler than normal and it
should be the coolest day since the second week in July. This
cooling will be delivered via a fairly robust upper level trough
passage which is expected to glance the WA/ID/BC border during the
day. 500 mb temps temporarily drop to -16C and this will result
in some deepening potential instability leading to a small chance
of thunderstorms during the afternoon and evening hours. This is
far from a slam dunk as most of the moisture is expected to remain
north of the border, however its worth putting a small mention in
the forecast. For Saturday...the trough shifts well east of the
forecast area, as a shortwave ridge begins to build over western
Washington and the Cascades. The main impact will be much lighter
winds across the entire region. It will also lead to increased
heating and increased potential instability. This could lead to a
small chance of afternoon thunderstorms, particularly near the
Cascade Crest and along the Canadian border. If thunderstorms were
to form, it would be due strictly to orographic convergence with
little if any steering flow. Thus the storms would move at a
snails pace and would likely produce measurable (and perhaps
locally heavy) rain. fx
Saturday night through Thursday...With the overall pattern for the
next week models are in pretty good agreement...leading to
increasing forecast confidence. It looks like the region will
return to a hot high summer dry regime for the new work week.
Saturday night and Sunday the forecast area will still be under
the weakening influence of the cooler maritime air mass brought
in by today's frontal passage...with a few showers and
thunderstorms focused over the high terrain north of the basin and
the high Cascades Saturday evening and to a lesser, less
confident extent on Sunday...with the best chance over the Idaho
Panhandle by Sunday afternoon. Temperatures will begin creeping up
late this weekend to around normal on Sunday.
Monday through Thursday August returns with a vengeance as a new
Gulf of Alaska closed low takes station off the Pacific Coast.
This will stimulate a downstream amplification of the 4 corners
upper High and begin a warm advective southwest flow aloft into
the forecast area. Temperatures each day next week will
progressively rise into and through the 90s topping out near or at
100 degrees over much of the basin and many of the valleys around
the region by Thursday afternoon. However the expected presence
of substantial haze over the region and thicker smoke layers near
active fires may moderate temperatures by a degree or two off
their potential. Still...confidence is high for a dry and hot week
from Monday through the end of the extended period. Fortunately...
from a fire weather perspective it appears winds during this heat
wave will be generally light and terrain driven. /Fugazzi
&&
.AVIATION...
18Z TAFS: A dry cold front passing through the region today will
bring breezy and gusty southwest winds to most TAF sites but no
clouds or precipitation is expected. Smoke form regional wildfires
will exist in elevated layers mainly over the western Columbia
basin, Cascades and northern mountains of Washington. The TAF
sites most at risk of experiencing temporary low VFR visibility
restrictions due to FU will be the KMWH and KEAT TAF sites between
08Z and 18Z Friday as smoke from Cascade fires drifts in under
the nocturnal inversion. Otherwise VFR conditions expected at all
TAF sites through 18Z Friday. MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 78 56 80 58 86 / 0 0 0 0 0 0
Coeur d'Alene 53 78 53 79 54 85 / 0 0 0 0 0 10
Pullman 52 77 50 78 52 83 / 0 0 0 0 0 0
Lewiston 60 85 58 86 59 90 / 0 0 0 0 0 0
Colville 52 80 52 82 53 88 / 0 10 10 10 10 10
Sandpoint 49 76 49 77 50 82 / 0 10 10 10 10 10
Kellogg 51 74 49 75 51 81 / 0 0 0 0 0 10
Moses Lake 57 85 55 85 57 90 / 0 0 0 0 0 0
Wenatchee 62 82 60 85 61 89 / 0 0 0 0 10 0
Omak 59 84 58 86 60 90 / 0 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 9 PM PDT this evening for East Washington
Northeast (Zone 686)-East Washington Okanogan Highlands
(Zone 687).
Red Flag Warning until 9 PM PDT this evening for East Washington
Central Cascade Valleys (Zone 677)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Palouse and
Spokane Area (Zone 674).
&&Hazardous weather outlook, Aug 2, 4:00 AM PST, 11 hours before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Thu Aug 2 2018
IDZ026-027-WAZ031-032-031200-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
500 AM PDT Thu Aug 2 2018
This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Hot temperatures return for next week with the potential for
increased heat risk concerns.
IDZ001>004-WAZ033>038-041-044-031200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-Waterville Plateau-
500 AM PDT Thu Aug 2 2018
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Dry and breezy conditions this afternoon and evening will increase
fire weather concerns on any existing or new fires.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Hot temperatures return for next week with the potential for
increased heat risk concerns.
WAZ042-043-031200-
East Slopes Northern Cascades-Okanogan Valley-
500 AM PDT Thu Aug 2 2018
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Locally gusty winds will develop this afternoon and evening,
although the probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
There is small chance of afternoon and evening thunderstorms
Friday and Saturday that could produce occasional lightning and
gusty winds. Hot temperatures return for next week with the
potential for increased heat risk concerns.
Wildfire, Spokane Area
- When
- August 2, 3:00 PM PST to August 13, 9:00 PM PST
- Where
- Spokane Area forecast zone
- Property damage
- $2.0 million
- Reported by
- Newspaper
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Angel Springs Wildfire destroyed 6 structures, at least two of them homes, and 7 outbuildings.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
- Flash Flood in North Carolina, August 2, 2018$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775791.